Alert archive / California / Wind Advisories in 2023
Wind Advisory 19, NWS Las Vegas, NV
NWS Las Vegas, NV issued this wind advisory at Mar 1, 2023, 12:01 PM PST for San Bernardino County, California. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Mar 1, 2023, 12:01 PM PST (20:01 UTC)
- Expired
- Mar 2, 2023, 4:00 AM PST
- In force
- 16 hr
- Issued by
- NWS Las Vegas, NV
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 8.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1063 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
790 WWUS75 KVEF 012001 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 1201 PM PST Wed Mar 1 2023 CAZ523-525-021200- /O.CAN.KVEF.HW.W.0003.000000T0000Z-230302T0600Z/ /O.NEW.KVEF.WI.Y.0019.230301T2001Z-230302T1200Z/ Western Mojave Desert-Morongo Basin- Including Barstow, Daggett, Fort Irwin, Morongo Valley, Yucca Valley, and Twentynine Palms 1201 PM PST Wed Mar 1 2023 ...WIND ADVISORY IN EFFECT UNTIL 4 AM PST THURSDAY... ...HIGH WIND WARNING IS CANCELLED... * WHAT...Northwest winds 20 to 30 mph with gusts up to 55 mph. * WHERE...Western Mojave Desert and Morongo Basin. * WHEN...Until 4 AM PST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AZZ001-012115- /O.CAN.KVEF.WI.Y.0018.000000T0000Z-230302T0000Z/ Northwest Plateau- Including Colorado City, Pipe Spring National Monument, Tuweep, Mt Trumbull, and Western Grand Canyon 101 PM MST Wed Mar 1 2023 ...WIND ADVISORY IS CANCELLED... Heavy snow and gusty winds are still expected but are covered by the ongoing winter storm warning. $$ CAZ524-NVZ016>020-022-021200- /O.CON.KVEF.WI.Y.0018.000000T0000Z-230302T1200Z/ Eastern Mojave Desert-Northeast Clark County- Western Clark and Southern Nye County-Sheep Range- Spring Mountains-Red Rock Canyon-Las Vegas Valley- Southern Clark County- Including Baker, Mountain Pass, Mitchell Caverns, Mesquite, Overton, Moapa, Pahrump, Indian Springs, Desert Rock, Amargosa Valley, Hayford Pk, The Town Of Mt Charleston, Red Rock Canyon, Las Vegas, North Las Vegas, Henderson, Boulder City, Primm, Searchlight, and Cal-Nev-Ari 1201 PM PST Wed Mar 1 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST THURSDAY... * WHAT...Northwest winds of 20 to 25 mph with gusts to 50 mph. * WHERE...In California, Eastern Mojave Desert. In Nevada, Northeast Clark County, Western Clark and Southern Nye County, Sheep Range, Spring Mountains-Red Rock Canyon, Las Vegas Valley and Southern Clark County. * WHEN...Until 4 AM PST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ520>522-NVZ014-021200- /O.CON.KVEF.WI.Y.0018.000000T0000Z-230302T1200Z/ Owens Valley-White Mountains of Inyo County- Death Valley National Park-Esmeralda and Central Nye County- Including Bishop, Independence, Lone Pine, Olancha, Westgard Pass, Bristlecone Pine, Furnace Creek, Stovepipe Wells, Shoshone, Beatty, Goldfield, Silver Peak, and Dyer 1201 PM PST Wed Mar 1 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST THURSDAY... * WHAT...Northwest winds 30 to 40 mph with gusts up to 55 mph expected. * WHERE...In California, Owens Valley, White Mountains of Inyo County and Death Valley National Park. In Nevada, Esmeralda and Central Nye County. * WHEN...Until 4 AM PST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Areas of blowing dust may drastically reduce visibility and make driving dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AZZ036-NVZ021-021200- /O.CON.KVEF.WI.Y.0018.000000T0000Z-230302T2100Z/ Lake Mead National Recreation Area- Including Bullhead City, Oatman, Mohave Valley, Hoover Dam, and Laughlin 1201 PM PST Wed Mar 1 2023 /101 PM MST Wed Mar 1 2023/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST THURSDAY... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph today, then shifting to the north tonight through Thursday. * WHERE...In Arizona, Lake Mead National Recreation Area. In Nevada, Lake Mead National Recreation Area. * WHEN...Until 1 PM PST/2 PM MST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Periods of blowing dust will be possible and high wave activity could result in dangerous boating conditions on area lakes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
1 follow-up statement
629 WWUS75 KVEF 021205 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 405 AM PST Thu Mar 2 2023 AZZ036-NVZ021-021315- /O.CAN.KVEF.WI.Y.0018.000000T0000Z-230302T2100Z/ Lake Mead National Recreation Area- Including Bullhead City, Oatman, Mohave Valley, Hoover Dam, and Laughlin 405 AM PST Thu Mar 2 2023 /505 AM MST Thu Mar 2 2023/ ...WIND ADVISORY IS CANCELLED... Although gusty north winds will continue at times this morning, widespread advisory level winds are no longer expected. $$ CAZ523-525-021315- /O.EXP.KVEF.WI.Y.0019.000000T0000Z-230302T1200Z/ Western Mojave Desert-Morongo Basin- Including Barstow, Daggett, Fort Irwin, Morongo Valley, Yucca Valley, and Twentynine Palms 405 AM PST Thu Mar 2 2023 ...WIND ADVISORY HAS EXPIRED... Local gusts to around 40 mph will continue in the Morongo Basin area but the overall trend is decreasing. Widespread advisory level gusts are no longer expected and the advisory will be allowed to expire on time. $$ CAZ520>522-524-NVZ014-016>020-022-021315- /O.EXP.KVEF.WI.Y.0018.000000T0000Z-230302T1200Z/ Owens Valley-White Mountains of Inyo County- Death Valley National Park-Eastern Mojave Desert- Esmeralda and Central Nye County-Northeast Clark County- Western Clark and Southern Nye County-Sheep Range- Spring Mountains-Red Rock Canyon-Las Vegas Valley- Southern Clark County- Including Bishop, Independence, Lone Pine, Olancha, Westgard Pass, Bristlecone Pine, Furnace Creek, Stovepipe Wells, Shoshone, Baker, Mountain Pass, Mitchell Caverns, Beatty, Goldfield, Silver Peak, Dyer, Mesquite, Overton, Moapa, Pahrump, Indian Springs, Desert Rock, Amargosa Valley, Hayford Pk, The Town Of Mt Charleston, Red Rock Canyon, Las Vegas, North Las Vegas, Henderson, Boulder City, Primm, Searchlight, and Cal-Nev-Ari 405 AM PST Thu Mar 2 2023 ...WIND ADVISORY HAS EXPIRED... In the Owens Valley, gusty north winds continue, especially in the southern end of the valley. Although isolated advisory level gusts remain possible, widespread advisory level winds are no longer expected. Elsewhere, although gusty northwest winds will continue this morning, widespread advisory level winds are no longer expected. $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Mar 1, 8:45 AM PST, 3 hours 16 minutes earlier.
Area forecast discussion, Mar 1, 8:45 AM PST, 3 hours 16 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 845 AM PST Wed Mar 1 2023 .SYNOPSIS...A major winter storm will impact the region through today, bringing strong winds and low elevation snowfall chances. Snow accumulations on mountain roadways will likely result in significant travel impacts. The storm will depart to the east tonight, with gusty northerly winds lingering through Thursday. Drier conditions and a slow warming trend are expected into the weekend. && .UPDATE...It's the first day of climatological Spring yet we have plenty of winter weather to talk about this morning. Overall, much anticipated storm system is moving through about as expected thus far. Primary frontal precipitation band is currently aligned with the I-15 corridor with the back edge of the precipitation shield likely to move into the Las Vegas Valley in the next hour or so. Rain has recently transitioned to snow in Barstow-Daggett with the ASOS out there currently reporting light snow and 4 mile visibility, and Pahrump reported a period of moderate snowfall as well on the backside of the precipitation shield. Closer to Las Vegas, off and on snowfall has been reported down to around 3000 feet in the higher elevation neighborhoods of the metro for much of the morning, and the snow level is now descending with the cold advection on the back edge of the precip band. Won't be surprised to see a brief period of snow all the way down the Las Vegas Strip level before the precipitation tapers off later this morning. Further east, precipitation around Kingman has begun as rain but will transition to snow by lunchtime as the heavier precipitation rates get going. Additional wrap around snow showers will persist into the evening hours with another shot at some snow showers later in the day for the Las Vegas Valley, and keeping snow accumulations going across Mohave County. The current forecast remains in pretty good shape with no updates needed at the moment. -Outler- && .SHORT TERM...through Thursday night. Early morning satellite loop showed complex low pressure over the West Coast. On its front side, large scale ascent was increasing along the I-15 corridor, which had already led to a burst of snow on Mountain Pass. Overall precipitation coverage will increase through the morning as the low draws closer. Snow levels were starting out around 4000 feet over much of the region early this morning, and will fall from west to east as the cold core approaches. By midday, expect a complicated situation as the low tracks over and a dry slot sets up roughly along I-15. In the warm air advection zone east of the dry slot, snow levels could stubbornly stay up around 4000 feet, which is still low enough to impact I-40 east of Kingman, but would keep rain in Kingman proper. In the dry slot, snow levels fall below 3000 feet thanks to the evaporative cooling potential, but steady snow will be unlikely because of the drying, so snow potential would be mainly limited to showers. Farther west in the wraparound moisture/possible developing TROWAL, snow would be more predominant, but snow levels would be about 3000-4000 feet due to the ribbon of warm air being pulled around the low. As the afternoon wears on and cold air starts to win out, rain in Kingman should change to snow. As the TROWAL translates east, it should bring one last burst of snow to the Spring Mountains, Mountain Pass, the Mojave National Preserve, and the higher elevations of Las Vegas around and shortly after sunset. Snow chances will finally exit northern Mohave County overnight, and our area will then be dry into the long term period. Ongoing Winter Storm Warnings, Winter Weather Advisories, High Wind Warnings, and Wind Advisories capture the ongoing and expected trends reasonably well. .LONG TERM...Friday through Early Next Week. Northwest flow will continue through Friday with the exit of the mid- week system, but with a quick rebound in H5 heights, temperature recovery should be quick through the weekend. During this time, yet another deepening closed low will be pushing south from the Aleutians. While this type of low has been easily trekking southward this season, resulting in the several winter events for the region, the evolution of this one is a bit more unclear. While this low is dropping south, high pressure will be developing at the same time across Mexico, strengthening a ridge across the southern CONUS and blocking the southward motion of the closed low. This should serve to keep the low up in the Pacific NW as it gets cutoff from the polar vortex to the north. At this point, the EC/GEFS slowly weaken this low through the first half of next week with gradually less breezy days and less precip potential. With the current progged positioning of this low (which is an area of high variance and low certainty), this would keep southern Nevada mostly dry, but still below average for temps. PoPs for the long term are mostly confined to the Sierra and northernmost tier of our forecast area. However, if this tug of war between the low to the north and the high to the south wobbles, so will these possibilities. && .AVIATION...For Harry Reid...South-southwest will gust 20-30kts until rain showers and lower CIGS move in around 11z. Rain is expected to be light most of the time, but there could be periods of moderate rain that lower CIGS to 2500 feet although confidence is low. The main band of rain exits the valley after 17z, but rain showers are possible through the evening hours. A cold front will bring gusty northwest winds to the valley between 01z and 05z, with a light rain-snow mix possible behind the front. Clearing is expected after midnight tonight although gusty north winds will continue through much of the day. For the rest of southern Nevada, northwest Arizona and southeast California...Gusty south-southwest winds will continue in the Las Vegas valley and in the Colorado River Valley until a cold front passes through tonight and turns winds to the north. Westerly winds will continue at KDAG. Southeast winds turn to the north at KBIH later this morning with gusts to around 35kts this afternoon. Light snow and low CIGS will continue at KBIH through mid morning before clearing out. Light rain is expected to move into KDAG by 13z and continue through the morning. Shower activity will move into the KIFP and KEED areas by 16z this morning and continue through the afternoon before clearing in the evening. CIGs down to 2500-4000 feet are expected in areas that receive rain. && .SPOTTER INFORMATION STATEMENT...Winter conditions are expected through tonight with low elevation snow accumulations possible. Spotters are encouraged to report significant snow accumulations or reductions in visibility. && SHORT TERM...Morgan LONG TERM...TB3 AVIATION...Salmen For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Mar 1, 12:00 PM PST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1200 PM PST WED MAR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM SNOW 12 W GOLDEN VALLEY 35.20N 114.42W
03/01/2023 E1.0 INCH MOHAVE AZ DEPT OF HIGHWAYS
ARIZONA DOT REPORTS AN ACCIDENT ON STATE
ROUTE 68 AT UNION PASS. THE ACCIDENT WAS
IMPEDING TRAFFIC AND OCCURRED DUE TO
SNOW/ICY CONDITIONS.
&&
TB3Nearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.